Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 126, NWS St. Louis, MO

May 12, 2002

NWS St. Louis, MO issued this severe thunderstorm warning at May 12, 2002, 2:00 PM CDT. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2002, 2:00 PM CDT (19:00 UTC)
Expired
May 12, 2002, 2:45 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:48 AM CDT, 10 hours 12 minutes earlier.

Area forecast discussion, May 12, 3:48 AM CDT, 10 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
240 PM CDT SAT MAY 11 2002

MAIN CONCERNS CONT TO BE HVY PCPN WI ISOLD SVR TSTMS.

GETTING LOTS OF RAIN NORTH...IRK HAD OVR 4 INCHES PAST 6 HRS AND
NEARLY 8 INCHES STORM TOTAL PAST 24 HRS OR SO. PCPBL H20 CONT TO RUN
HIGH AND RAIN FALLING QUICKLY. WL ISSUE THESE FCSTS HURRIDLY TO CONT
TO MONITER FOR MORE PCPN PROBLEMS IN CWA ALG NEW LIN THAT HAS JUST
FORMED.

LOOK FOR S/W RIDING INTO AREA TNGT TO KEEP LN THAT FORMED DURING
AFTN/EVE STNRY FOR A FEW HRS AND THIS WILL RESULT IN A MAJOR FLASH
FLOOD PROB SOMEWHERE NR OR JUST SOUTH OF I-44/I-70 THIS EVE. THEN
AS S/W APPROACHES IT SHOULD EVOLVE IN A MORE NORTH/SOUTH LN WHICH
WILL PROB BECOME SEVERE BUT LIMIT TRAINING SO MUCH.

LONGER RANGE LOOKS WETTER AGAIN FOR LATTER HALF OF WEEK SO WILL
TWEAK EXTENDED TO COME MORE IN LINE WITH MRF EXTENSION.

.STL...FLASH FLOOD WATCH CONTINUES...
            FOR TODAY NORTH THIRD CWA
            FOR TODAY AND TONIGHT FOR CNTRL THIRD NORTH OF A LINE
              FROM LAKE OF THE OZARKS TO 40S KSTL TO 25 SW OF
              EFFINGHAM IL
            FOR TNGT/MON FOR SRN CWA S OF LN FROM LAKE OF THE OZARKS
              TO 40S KSTL TO 25 SW OF EFFINGHAM IL.

PEDIGO

In the hours before

Special weather statement, May 12, 8:00 AM CDT, 6 hours before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
800 AM CDT SUN MAY 12 2002

THREATS THROUGH TONIGHT...
THERE WILL BE A TWIN THREAT OF HAZARDOUS WEATHER OVER THE FORECAST
AREA TODAY AND TONIGHT.

FIRST THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT ALONG AND SOUTH OF A LINE FROM JUST NORTH OF ROLLA TO JUST
NORTH OF ST LOUIS TO LITCHFIELD ILLINOIS. THIS INCLUDES MOST OF
SOUTHEAST MISSOURI AND A LARGE PORTION OF SOUTHERN ILLINOIS.

DISCUSSION...
THE AIR CONTINUES TO BE UNSTABLE TODAY AS AN UPPER AIR DISTURBANCE
RIPPLES NORTHEAST ALONG A COLD FRONT THAT IS DRAPED ACROSS THE AREA.
THIS DISTURBANCE WILL MOVE THROUGH THE AREA TONIGHT. AS IT APPROACHES
IT WILL INTENSIFY THE INSTABITY OF THE ATMOSPHERE AND PROVIDE A
SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP.

A SECONDARY AND VERY IMPORTANT THREAT IS FOR HEAVY RAINFALL AND
POSSIBLE FLOODING.  A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE ST
LOUIS FORECAST AREA INCLUDING EASTERN MISSOURI AND WEST AND
SOUTHWEST ILLINOIS...FOR VARIOUS TIME FRAMES. IN NORTHEAST
MISSOURI...THE WATCH LASTS ONLY FOR TODAY. IN EAST CENTRAL MISSOURI
AND SOUTHWEST ILLINOIS IT WILL BE IN EFFECT FOR TODAY AND
TONIGHT...WHILE SOUTHEAST MISSOURI WILL RETAIN THE FLOOD WATCH INTO
MONDAY.  THE GROUND IS TOTALLY SATURATED ACROSS THE AREA AND RIVERS
AND STREAMS ARE BANKFULL OR OUT OF THEIR BANKS. RAINFALL TOTALS
ACROSS MUCH OF THE AREA ARE FORECAST TO REACH 1 TO 3 INCHES OF RAIN
OVER THE NEXT 24 TO 48 HOURS WITH LOCAL AMOUNTS POSSIBLY HIGHER.

OUTLOOK FOR MONDAY...
HIGH PRESSURE WILL MOVE INTO THE AREA CLEARING SKIES AND PROVIDING
A BREATHER FROM THE LENGTHY BOUT WITH BAD WEATHER. HOWEVER...ANOTHER
STORM SYSTEM WILL BE DEVELOPING DURING THE LATTER HALF OF THE WEEK
WHICH WILL BRING MORE UNSETTLED WEATHER TO THE AREA.

PEDIGO

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.
Special weather statement, May 12, 8:38 AM CDT, 5 hours 22 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-121800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
800 AM CDT SUN MAY 12 2002

THREATS THROUGH TONIGHT...
THERE WILL BE A TWIN THREAT OF HAZARDOUS WEATHER OVER THE FORECAST
AREA TODAY AND TONIGHT.

FIRST THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND
TONIGHT ALONG AND SOUTH OF A LINE FROM JUST NORTH OF ROLLA TO JUST
NORTH OF ST LOUIS TO LITCHFIELD ILLINOIS. THIS INCLUDES MOST OF
SOUTHEAST MISSOURI AND A LARGE PORTION OF SOUTHERN ILLINOIS.

DISCUSSION...
THE AIR CONTINUES TO BE UNSTABLE TODAY AS AN UPPER AIR DISTURBANCE
RIPPLES NORTHEAST ALONG A COLD FRONT THAT IS DRAPED ACROSS THE AREA.
THIS DISTURBANCE WILL MOVE THROUGH THE AREA TONIGHT. AS IT APPROACHES
IT WILL INTENSIFY THE INSTABITY OF THE ATMOSPHERE AND PROVIDE A
SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP.

A SECONDARY AND VERY IMPORTANT THREAT IS FOR HEAVY RAINFALL AND
POSSIBLE FLOODING.  A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE ST
LOUIS FORECAST AREA INCLUDING EASTERN MISSOURI AND WEST AND
SOUTHWEST ILLINOIS...FOR VARIOUS TIME FRAMES. IN NORTHEAST
MISSOURI...THE WATCH LASTS ONLY FOR TODAY. IN EAST CENTRAL MISSOURI
AND SOUTHWEST ILLINOIS IT WILL BE IN EFFECT FOR TODAY AND
TONIGHT...WHILE SOUTHEAST MISSOURI WILL RETAIN THE FLOOD WATCH INTO
MONDAY.  THE GROUND IS TOTALLY SATURATED ACROSS THE AREA AND RIVERS
AND STREAMS ARE BANKFULL OR OUT OF THEIR BANKS. RAINFALL TOTALS
ACROSS MUCH OF THE AREA ARE FORECAST TO REACH 1 TO 3 INCHES OF RAIN
OVER THE NEXT 24 TO 48 HOURS WITH LOCAL AMOUNTS POSSIBLY HIGHER.

OUTLOOK FOR MONDAY...
HIGH PRESSURE WILL MOVE INTO THE AREA CLEARING SKIES AND PROVIDING
A BREATHER FROM THE LENGTHY BOUT WITH BAD WEATHER. HOWEVER...ANOTHER
STORM SYSTEM WILL BE DEVELOPING DURING THE LATTER HALF OF THE WEEK
WHICH WILL BRING MORE UNSETTLED WEATHER TO THE AREA.

PEDIGO

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.
Local storm report, May 12, 10:53 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1053 AM CDT SUN MAY 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM                              MO   FLOODING
05/12/02   KNOX                           REPORTED BY KNOX COUNTY
                                          SHERIFFS DEPARTMENT.
                                          FIFTEEN HIGHWAYS CLOSED
                                          DUE TO FLOODING...ROUTES
                                          11,C,J,F,V,K,M,TT,151
                                          NORTH AND SOUTH OF EDINA.
                                          7AM PRECIP AT EDINA WAS
                                          5.69 INCHES.

0400 AM                              MO   FLOODING
05/12/02   SHELBY                         NUMEROUS COUNTY ROADS
                                          FLOODED INCLUDING
                                          HIGHWAYS N/151/K. THESE
                                          WERE CLOSED, WITH MANY
                                          OTHERS UNDER WATER BUT
                                          PASSABLE.

0400 AM    NOVELTY                   MO   FLOODING
05/12/02   KNOX                           PUBLIC REPORT. OBSERVER
                                          AT NOVELTY REPORTED 2.23
                                          INCHES OF
                                          RAINFALL...EDINA 5.69

0400 AM                              MO   FLOODING
05/12/02   LEWIS                          NUMEROUS COUNTY ROADS
                                          FLOODED. OBSERVER AT LA
                                          BELLE REPORTED 2.53 AT 7
                                          AM, OBSERVER AT LA
                                          BELE,2.53, OBSERVER AT
                                          CANTON 4.00 IN 24 HR.

0500 AM                              MO   FLOODING
05/12/02   MARION                         NUMEROUS COUNTY ROADS
                                          FLOODED, INCLUDING
                                          HIGHWAYS 337, 249, AND
                                          HIGHWAY 419.

0600 AM                              MO   FLOODING
05/12/02   WARREN                         NUMEROUS COUNTY ROADS
                                          FLOODED AND CLOSED.
                                          SEVERAL LOW WATER
                                          CROSSINGS ALSO CLOSED
                                          THROUGHOUT THE COUNTY.

0600 AM                              IL   FLOODING
05/12/02   GREENE                         NUMEROUS COUNTY ROADS
                                          FLOODED, INCLUDING STATE
                                          ROUTES 67,267.

0600 AM    JERSEYVILLE               IL   FLOODING
05/12/02   JERSEY                         STREET FLOODING. COOP
                                          OBSERVER REPORTED 2.25
                                          INCHES OF RAIN.

0630 AM                              IL   FLOODING
05/12/02   MACOUPIN                       PUBLIC REPORT. COOP
                                          OBSERVER AT VIRDEN
                                          REPORTED 3.22 INCHES OF
                                          RAIN. PUBLIC REPORT
                                          MEASURED 4.00 INCHES OF
                                          RAINFALL OVERNIGHT.

0700 AM                              MO   FLOODING
05/12/02   LINCOLN                        NUMEROUS COUNTY ROADS
                                          FLOODED. OBSERVER AT TROY
                                          REPORTED 2.42 IN. HIGHWAY
                                          79 BETWEEN WINDFIELD AND
                                          OLD MONROE CLOSED DUE TO
                                          HIGH WATER. HIGHWAY Y AT
                                          EE AND HIGHWAY V CLOSED.

0700 AM    GOLDEN                    IL   FLOODING
05/12/02   ADAMS                          OBSERVER AT 7 AM REPORTED
                                          3.03 INCHES OR RAINFALL.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 10:03 PM CDTSevere Thunderstorm WarningLSX42 min
May 11, 11:18 PM CDTFlash Flood WarningLSXKnox6 hr
May 12, 1:15 AM CDTFlash Flood WarningLSXLewis, Shelby6 hr
May 12, 1:50 AM CDTFlash Flood WarningLSXMarion6 hr
May 12, 4:50 AM CDTFlash Flood WarningLSXLincoln, Saint Charles, Warren6 hr
May 12, 1:06 PM CDTSevere Thunderstorm WarningLSX39 min
May 12, 1:40 PM CDTSevere Thunderstorm WarningLSX35 min
May 12, 2:04 PM CDTSevere Thunderstorm WarningLSX26 min
May 12, 2:24 PM CDTSevere Thunderstorm WarningLSX51 min
May 12, 2:41 PM CDTSevere Thunderstorm WarningLSX49 min
May 12, 3:39 PM CDTSevere Thunderstorm WarningLSX51 min
May 12, 4:29 PM CDTFlash Flood WarningLSXSaint Charles, Saint Louis6 hr
May 12, 5:02 PM CDTSevere Thunderstorm WarningLSX28 min
May 12, 5:17 PM CDTSevere Thunderstorm WarningLSX28 min
May 12, 5:36 PM CDTSevere Thunderstorm WarningLSX24 min
May 12, 6:00 PM CDTSevere Thunderstorm WarningLSX45 min
May 12, 6:07 PM CDTTornado WarningLSXSainte Genevieve, Saint Francois, Washington38 min
May 12, 6:16 PM CDTSevere Thunderstorm WarningLSX44 min
May 12, 6:44 PM CDTTornado WarningLSXSainte Genevieve46 min
May 12, 5:09 PM CDTFlash Flood WarningLSXFayette5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.